Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)


On numerical integration of ordinary differential equations

Author: Arnold Nordsieck
Journal: Math. Comp. 16 (1962), 22-49
MSC: Primary 65.61
MathSciNet review: 0136519
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A reliable efficient general-purpose method for automatic digital computer integration of systems of ordinary differential equations is described. The method operates with the current values of the higher derivatives of a polynomial approximating the solution. It is thoroughly stable under all circumstances, incorporates automatic starting and automatic choice and revision of elementary interval size, approximately minimizes the amount of computation for a specified accuracy of solution, and applies to any system of differential equations with derivatives continuous or piecewise continuous with finite jumps. ILLIAC library subroutine #F7, University of Illinois Digital Computer Laboratory, is a digital computer program applying this method.

References [Enhancements On Off] (What's this?)

  • [1] William Edmund Milne, Numerical solution of differential equations, John Wiley & Sons, Inc., New York; Chapman & Hall, Limited, London, 1953. MR 0068321 (16,864c)
  • [2] Lothar Collatz, Numerische Behandlung von Differentialgleichungen, Die Grundlehren der mathematischen Wissenschaften in Einzeldarstellungen mit besonderer Berücksichtigung der Anwendungsgebiete, Bd. LX, Springer-Verlag, Berlin-Göttingen-Heidelberg, 1955 (German). 2te Aufl. MR 0068908 (16,962e)
  • [3] Heinz Rutishauser, Über die Instabilität von Methoden zur Integration gewöhnlicher Differentialgleichungen, Z. Angew. Math. Physik 3 (1952), 65–74 (German). MR 0046146 (13,692b)
  • [4] E. Fehlberg, ``Numerically stable interpolation formulas with favorable error propagation for first and second order differential equations,'' NASA Technical Note D-599, March 1961.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65.61

Retrieve articles in all journals with MSC: 65.61

Additional Information

PII: S 0025-5718(1962)0136519-5
Article copyright: © Copyright 1962 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia